Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 159, NWS Cheyenne, WY

September 21, 2005Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 21, 2005, 1:54 PM MDT for Laramie County, Wyoming. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2005, 1:54 PM MDT (19:54 UTC)
Expired
Sep 21, 2005, 2:47 PM MDT
In force
53 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 27 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 1:55 PM MDTTSTM WND GST 6614 Wsw Cheyenne, WYUNION PACIFIC RAILROAD SENSOR
Sep 21, 1:55 PM MDTTSTM WND GST 6614 Wsw Cheyenne, WYUNION PACIFIC RAILROAD SENSOR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3465 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 211954
SVRCYS
WYC021-212100-
/O.NEW.KCYS.SV.W.0159.050921T1954Z-050921T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
154 PM MDT WED SEP 21 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AND CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF CHEYENNE

* UNTIL 300 PM MDT

* AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 13 MILES WEST OF IRON MOUNTAIN TO 12 MILES WEST OF GRANITE
  SPRINGS RESERVOIR...OR ALONG A LINE EXTENDING FROM 22 MILES NORTH
  OF LARAMIE TO 15 MILES SOUTHEAST OF LARAMIE. THESE STORMS WERE
  NEARLY STATIONARY.

LAT...LON 4162 10524 4101 10526 4103 10454 4154 10456

$$

SOWKO
4 follow-up statements
000 
WUUS55 KCYS 211957 CCA
SVRCYS
WYC021-212100-
/O.COR.KCYS.SV.W.0159.050921T1954Z-050921T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
154 PM MDT WED SEP 21 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AND CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF CHEYENNE

* UNTIL 300 PM MDT

* AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES EAST OF IRON MOUNTAIN TO 11 MILES SOUTHWEST OF WARREN
  AF BASE...OR ALONG A LINE EXTENDING FROM 31 MILES NORTHWEST OF
  CHEYENNE TO 14 MILES SOUTHWEST OF CHEYENNE...AND MOVING EAST AT 30
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHITAKER AND NORTH CHEYENNE.

LAT...LON 4162 10524 4101 10526 4103 10454 4154 10456

$$

SOWKO
000 
WWUS55 KCYS 212016
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT WED SEP 21 2005

WYC021-212100-
/O.CON.KCYS.SV.W.0159.000000T0000Z-050921T2100Z/
LARAMIE WY-
215 PM MDT WED SEP 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT FOR 
WESTERN AND CENTRAL LARAMIE COUNTY...

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG 
A LINE EXTENDING FROM 10 MILES EAST OF I-25 MM 39 TO 8 MILES 
SOUTHEAST OF FOX FARM-COLLEGE...OR ALONG A LINE EXTENDING FROM 27 
MILES NORTH OF CHEYENNE TO 10 MILES SOUTHEAST OF CHEYENNE...MOVING 
EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HWY 85
MM 32.

LAT...LON 4162 10524 4101 10526 4103 10454 4154 10456

$$

SOWKO
000 
WWUS55 KCYS 212036
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
233 PM MDT WED SEP 21 2005

WYC021-212100-
/O.CON.KCYS.SV.W.0159.000000T0000Z-050921T2100Z/
LARAMIE WY-
233 PM MDT WED SEP 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT FOR
CENTRAL LARAMIE COUNTY...

AT 228 PM MDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF HWY 85 MM 50
TO 9 MILES SOUTHEAST OF I-80 MM 377...OR ALONG A LINE EXTENDING FROM
33 MILES NORTHEAST OF CHEYENNE TO 19 MILES SOUTHEAST OF CHEYENNE...
MOVING EAST AT 30 MPH.

THE SEVERE WINDS HAVE SHIFTED EAST OF CHEYENNE...SO THE DAMAGING 
WIND THREAT FOR CHEYENNE AND POINTS WEST APPEARS TO BE OVER.  

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HWY 85
AT HIGHWAY 216...BURNS AND GUN BARREL.

LAT...LON 4154 10505 4102 10506 4103 10433 4155 10435

$$

SOWKO
000 
WWUS55 KCYS 212047
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
246 PM MDT WED SEP 21 2005

WYC021-212056-
/O.CAN.KCYS.SV.W.0159.000000T0000Z-050921T2100Z/
LARAMIE WY-
246 PM MDT WED SEP 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY IS
CANCELLED...

AT 246 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
WINDS WITHIN THE THUNDERSTORMS OVER LARAMIE COUNTY HAD WEAKENED.  
THE DAMAGING WIND THREAT APPEARS TO BE OVER...THUS THE WARNING HAS 
BEEN CANCELLED. 

LAT...LON 4154 10505 4102 10506 4103 10433 4155 10435

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:50 AM MDT, 10 hours 4 minutes earlier.

Area forecast discussion, Sep 21, 3:50 AM MDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
350 AM MDT WED SEP 21 2005

.SHORT TERM...TODAY THROUGH THU NIGHT...WATER VAPOR AND INFRARED
SATELLITE IMAGERY SHOW INCREASING HIGH AND MID LEVEL MOISTURE OVER
THE FORECAST AREA WELL AHEAD OF A WEAKENING UPPER LOW CURRENTLY
LOCATED OVER CENTRAL CA. THE LOW WILL CONTINUE WEAKENING TODAY AS IT
SHEARS NORTHEASTWARD OVER THE GREAT BASIN REGION. THE FEATURE WILL
WEAKEN TO A WEAK RIPPLE TONIGHT AS IT PASSES OVER WY. GFS IS
STRONGER THAN THE NAM WITH THE FEATURE. FLOW ALOFT WILL THEN
GRADUALLY BACK TO SOUTHWESTERLY THU INTO THU NIGHT IN RESPONSE TO A
DIGGING TROUGH APPROACHING THE PACIFIC NORTHWEST. MODELS PROG
MOISTURE TO INCREASE TODAY WITH A COLD FRONT TO PUSH THROUGH MUCH OF
THE FORECAST AREA THIS AFTERNOON. CHANCE OF SHOWERS AND
THUNDERSTORMS WILL INCREASE THIS AFTERNOON...WHICH IS WELCOME
CONSIDERING CHEYENNE HAS RECORDED ONLY A TRACE ALL MONTH.
TEMPERATURES TODAY WILL STILL REACH THE MID 70S TO MID 80S OUTSIDE
THE MOUNTAINS...WHICH IS WELL ABOVE NORMAL. LOW LEVEL MOISTURE WILL
INCREASE POSTFRONTALLY WITH SURFACE BASED UPSLOPE WINDS DEVELOPING.
BEST CHANCE OF RAIN IS TONIGHT CONSIDERING THE COMBINATION OF THE
AFOREMENTIONED SHORTWAVE DISTURBANCE AND THE MOIST POSTFRONTAL
UPSLOPE FLOW BEING OVERRUN BY MOIST SOUTHWESTERLY FLOW. THU WILL BE
REFRESHINGLY COOLER AND SHOULD BE DRY ALTHOUGH THERE WILL BE A FAIR
AMOUNT OF MID LEVEL MOISTURE OVER THE AREA.

.LONG TERM...MOST OF THE CWA WILL BE UNDER SW FLOW ALOFT AND BETWEEN
SYSTEMS ON FRI.  HOWEVER...WITH BOTH NAM AND GFS SHOWING SOME QPF
OVER NORTHERN AND WESTERN AREAS...WILL INCLUDE A LOW POP FOR A FEW
AFTERNOON/EVENING SHOWERS AND TSTMS ROUGHLY FROM RWL TO DGW TO AIA.
NAM ACTUALLY HAS QUITE A BIT OF INSTABILITY RETURNING TO NEBRASKA
PANHANDLE.  APPROACHING UPPER TROUGH FOR WEEKEND WILL DO THE SPLITS
WITH UPPER LOW FORMING OFF CA COAST AND THE WEAKER NORTHERN STREAM
TROUGH GOING ACROSS NORTHERN WY INTO THE DAKOTAS ON SATURDAY.
DECENT COLD FRONT PASSAGE FRI EVENING WITH UPSLOPE FLOW BRINGING
SOME SHOWERS FROM FRI NIGHT THROUGH SATURDAY NIGHT MAINLY OVER
NORTHERN AND EASTERN AREAS.  IT DOES APPEAR THAT THE SHOWERS WILL
DECREASE FASTER ON SUNDAY THOUGH IT WILL REMAIN COOL. UPPER RIDGE
BUILDING IN FOR MONDAY PROMISES A DRY AND WARMER DAY THAN EARLIER
EXPECTED.  NEXT UPPER TROUGH MOVING IN ALONG WITH AN ACCOMPANYING
PACIFIC COLD FRONT FOR TUESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 21, 10:26 AM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 AM MDT WED SEP 21 2005

NEZ001>003-019>021-054-055-WYZ059>070-221630-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1026 AM MDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL SPREAD OVER
THE REGION FROM WEST TO EAST THIS AFTERNOON AND EVENING. ANY STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND A PERIOD OF
MODERATE RAINFALL. THE STRONGER ACTIVITY WILL ALSO PRODUCE SMALL
HAIL AS WELL AS DANGEROUS LIGHTNING. SOME THUNDERSTORMS WILL
LINGER THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW LATE DAY THUNDERSTORMS ARE POSSIBLE FRIDAY. COOLER
TEMPERATURES AND SCATTERED SHOWERS WILL PREVAIL SATURDAY AND
SUNDAY WITH THE SHOWERS DECREASING SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEILAND

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.